Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Blacksburg, VA

May 31, 2017Rockingham County, Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2017, 6:10 PM EDT for Rockingham County, Stokes County, Surry County, North Carolina. It was in force for 65 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 6:10 PM EDT (22:10 UTC)
Expired
May 31, 2017, 7:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:22 PM EDTTSTM WND DMG2 W Danbury, NCTHUNDERSTORM WINDS DOWNED SEVERAL TREES NEAR THE INTERSECTION OF MOORE SPRINGS ROAD AND HANGING ROCK PARK ROAD.
May 31, 6:35 PM EDTTSTM WND DMG3 Sse Danbury, NCOUTFLOW WINDS FROM A STRONG THUNDERSTORM DOWNED A TREE NEAR THE INTERSECTION OF NORTH CAROLINA HIGHWAY 8 AND HIGHWAY 89.
May 31, 6:50 PM EDTTSTM WND DMG1 Wsw Madison, NCTHUNDERSTORM WINDS DOWNED A SINGLE TREE IN A HOMEOWNERS BACK YARD ALONG K FORK RAOD NEAR THE BORDER OF ROCKINGHAM AND STOKES COUNTY.
May 31, 6:50 PM EDTTSTM WND DMG2 Se Madison, NCTHUNDERSTORM WINDS DOWNED NUMEROUS TREES NEAR THE INTERSECTION OF US 220 AND ELLISBORO ROAD.
May 31, 6:50 PM EDTTSTM WND DMGE Madison, NCTHUNDERSTORM WINDS RESULTED IN AT LEAST TWO TREES DOWN NEAR THE INTERSECTION OF WEST HUNTER STREET AND SOUTH WILSON STREET.
May 31, 6:55 PM EDTTSTM WND DMG4 E Madison, NCTHUNDERSTORM WINDS RESULTED IN SEVERAL UPROOTED AND SNAPPED TREES NEAR THE COMMUNITY OF MADISON.
May 31, 6:55 PM EDTHAIL 0.75Madison, NC
May 31, 7:06 PM EDTTSTM WND DMG4 Ssw Wentworth, NCTHUNDERSTORM WINDS DOWNED NUMEROUS TREES ALONG BUCKHORN TRAIL, INCLUDING A FEW TREES THAT WERE SNAPPED OVER 30 FEET IN THE AIR. A NEARBYE CREEK ALSO ESCAPED ITS BANKS BRIEFLY, FLOODING A LOW-LYING DRIVEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS51 KRNK 312210
SVRRNK
NCC157-169-171-312315-
/O.NEW.KRNK.SV.W.0089.170531T2210Z-170531T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
610 PM EDT WED MAY 31 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  East central Surry County in northwestern North Carolina...
  Stokes County in north central North Carolina...
  Rockingham County in north central North Carolina...

* Until 715 PM EDT

* At 609 PM EDT, severe thunderstorms were located along a line
  extending from near Collinstown to near Francisco to Ararat, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eden...
  Wentworth...
  Mayodan...
  Madison...
  and Pilot Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3626 8017 3640 8071 3648 8040 3655 8035
      3654 7956 3635 7971 3625 8005
TIME...MOT...LOC 2209Z 283DEG 22KT 3655 8025 3647 8032 3641 8055 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
3 follow-up statements
772 
WWUS51 KRNK 312234
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
634 PM EDT WED MAY 31 2017

NCC171-312244-
/O.CAN.KRNK.SV.W.0089.000000T0000Z-170531T2315Z/
Surry NC-
634 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL SURRY COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3639 8041 3654 8016 3654 7956 3635 7971
      3626 8003
TIME...MOT...LOC 2234Z 283DEG 22KT 3652 8007 3644 8014 3638 8037 

$$

NCC157-169-312315-
/O.CON.KRNK.SV.W.0089.000000T0000Z-170531T2315Z/
Stokes NC-Rockingham NC-
634 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR STOKES AND ROCKINGHAM COUNTIES...

At 634 PM EDT, severe thunderstorms were located along a line
extending from near Sandy Ridge to near Prestonville to near Capella,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3639 8041 3654 8016 3654 7956 3635 7971
      3626 8003
TIME...MOT...LOC 2234Z 283DEG 22KT 3652 8007 3644 8014 3638 8037 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
438 
WWUS51 KRNK 312246
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT WED MAY 31 2017

NCC157-169-312315-
/O.CON.KRNK.SV.W.0089.000000T0000Z-170531T2315Z/
Stokes NC-Rockingham NC-
646 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...

At 646 PM EDT, severe thunderstorms were located along a line
extending from near Ayersville to near Dillard to Capella, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3640 8022 3654 8007 3654 7956 3635 7971
      3627 8001
TIME...MOT...LOC 2246Z 283DEG 22KT 3650 7999 3642 8006 3636 8029 

HAIL...1.50IN
WIND...60MPH
 
$$

MBS
420 
WWUS51 KRNK 312308
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
708 PM EDT WED MAY 31 2017

NCC169-312317-
/O.CAN.KRNK.SV.W.0089.000000T0000Z-170531T2315Z/
Stokes NC-
708 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN STOKES COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3635 8001 3643 7995 3647 7974 3639 7968
      3635 7971 3629 7994
TIME...MOT...LOC 2307Z 283DEG 22KT 3647 7985 3639 7992 3633 8015 

$$

NCC157-312315-
/O.CON.KRNK.SV.W.0089.000000T0000Z-170531T2315Z/
Rockingham NC-
708 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHWESTERN ROCKINGHAM COUNTY...

At 707 PM EDT, severe thunderstorms were located along a line
extending from near Stoneville to near Intelligence to near Walnut
Cove, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wentworth...
Mayodan...
Madison...
Ellisboro...
and Intelligence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3635 8001 3643 7995 3647 7974 3639 7968
      3635 7971 3629 7994
TIME...MOT...LOC 2307Z 283DEG 22KT 3647 7985 3639 7992 3633 8015 

HAIL...1.50IN
WIND...60MPH
 
$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:13 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 31, 3:13 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 PM EDT Wed May 31 2017

.SYNOPSIS...
Weak front moves southeast of us by Thursday morning with high
pressure keeping dry weather into most of Friday. A backdoor
front enters northern Virginia Saturday, then stalls across the
mid-Atlantic into Sunday before next cold front moves in Sunday
night.

&&

.NEAR TERM /THROUGH THURSDAY/...

As of 300 PM EDT Wednesday...

Two narrow lines of showers and storms this afternoon ahead of a
front and along outflow boundary, but mainly within a region of
weaker instability and dynamics per mesoanalysis. So at the moment
nothing more than garden variety showers and storms. As the storms
move further east, the instability increases a little as does 0-6km
bulk shear, but overall not expecting widespread severe threat.
Thinking now is an isolated hail or wind damage threat mainly east
of a Lynchburg to Triad NC line, and even more so further east and
south.

High-res solutions continue to have variability in coverage with
latest HRRR showing best coverage this afternoon from the New River
Valley south into the NC foothills, then weakening it further east
with a few more showers erupting ahead of another sfc
trough/convergence boundary over the mountains of WV around dusk.
Most models seem to weaken and dry things out by late evening.

As we head into the over the deeper moisture stays over the coastal
areas, with weak high pressure moving into the upper Tennessee
Valley and Ohio Valley by dawn Thursday. Should see some clearing
late with drier air advecting somewhat to the mountains. Fog is
questionable but with some shower activity and wet soils, may see
some fog in the river valleys late.

Lows tonight will range from the lower to mid 50s in the mountains,
to upper 50s to around 60 east of the Blue Ridge.

Thursday will be dry under high pressure with axis of broad 5h
trough overhead. Anticipate plenty of sunshine, lower humidity but
warm temps in the 70s mountains to lower to mid 80s east of the
mountains.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 250 AM EDT Wednesday...

The passing of a front Wednesday night will usher in cooler
temperatures to start the day Thursday. However, under dry
conditions with dew points in the upper 40s to mid 50s, abundant
sunshine will help push afternoon temperatures 3F-5F warmer than
normal. The area will remain under the influence of an upper level
trough Thursday, so a few fair weather cumulus clouds are possible
in the afternoon. Any afternoon clouds will fade during the evening
with high pressure settling over the region overnight. Overnight
lows will be close to normal and with dew points in the 50s, it may
be a good night to leave the windows open.

Surface high pressure will either move east or weaken through the
day, being replaced with a weak lee trough in the east. With a west
wind across the mountains and low instabilities, we have lowered the
PoPs Friday afternoon. Models are now forecasting a warm front to
track across the Ohio Valley Friday, then north over the Mid
Atlantic Friday night. This new solution would keep most of Friday
dry with light showers advancing north overnight. Previous forecast
were showing more diurnal convection in the afternoon, fading in the
evening. Again with less rain and clouds expected Friday, we bumped
up temperatures a few degrees with mid to upper 70s west and mid to
upper 80s east.

The warm front will move north Saturday with winds out of the
southwest. Both heat and humidity will increase with afternoon
temperatures warming to near 80F across the mountains and upper 80s
east into the piedmont. Instabilities will also increase through the
day with scattered afternoon convection likely. Decaying diurnal
convection's outflow will keep convection going deep into the
evening.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

Cold front approaches early Monday which should assist in generating
additional showers and thunderstorms during the day but front should
advance steadily across the CWA limiting chances for heavy rainfall.
A few severe storms possible under this scenario depending on timing
and other mesoscale factors. The long-wave pattern early next week
shows an unseasonable upper low/trough over the northeastern U.S.
with ridging back over the the high plains with several lower
amplitude waves riding eastward from parent upper low over the Gulf
of Alaska. This pattern should result in mainly west to northwest
flow across our CWA with the main frontal boundary well to our south
along the Gulf and southeast coast. Would not be favorable for much
severe or heavy rain although cool air aloft and daytime heating
could yield some pulse storms. Temps will be cooler than seasonal
norms with highs 60s to 70s and lows in 50s to possibly even a few
upper 40s by mid-week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...

Generally looking for VFR conditions through the TAF valid
period. Convection this afternoon will be widely scattered and
not enough coverage to have it tafs main fm group, but keep VCTS
in per increasing instability. However, some showers will move
into the LWB airport between 18-19z, but weaken.

Clearing after 00-03z. Cannot rule out a brief period of MVFR
vsbys at BCB late tonight with river fog though drier airmass
may restrict that.

Extended Aviation Discussion...

VFR conditions are expected Thursday and Friday with little to
no convection. A stronger system is expected to arrive for the
weekend-Monday with widespread showers, thunderstorms, and sub-
VFR conditions for at least some periods of time. The other
exception to VFR conditions will be any late night valley/river
fog, or in areas that receive late day rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/RAB/WP
Hazardous weather outlook, May 31, 3:44 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
344 PM EDT Wed May 31 2017

NCZ004>006-VAZ032>035-043>047-058-059-011945-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
344 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe storms possible through early evening. Marginally
severe hail and damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-011945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
344 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 12:45 PM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT WED MAY 31 2017

WVZ507-508-311745-
Western Greenbrier-Eastern Greenbrier-
1245 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GREENBRIER COUNTY...

At 1244 PM EDT, a strong thunderstorm was located over Bingham,
moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
and Neola.

LAT...LON 3811 8036 3805 8027 3804 8021 3804 8016
      3805 8012 3793 8012 3793 8080 3795 8081
      3799 8077 3799 8079 3802 8080 3804 8083
      3806 8080 3805 8084 3808 8089 3810 8088
      3808 8071 3820 8053 3820 8036
TIME...MOT...LOC 1644Z 267DEG 41KT 3805 8081

WP
Special weather statement, May 31, 4:19 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT WED MAY 31 2017

NCZ005-006-VAZ044-058-312115-
Rockingham-Caswell-Halifax-Pittsylvania-
419 PM EDT WED MAY 31 2017

...THUNDERSTORMS WILL AFFECT EAST CENTRAL ROCKINGHAM...CASWELL...
SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE
CITY OF DANVILLE...

At 418 PM EDT, radar indicated thunderstorms extending from Westover
Hills to Ruffin. Movement was east at 25 mph.

Winds in excess of 40 mph and heavy downpours are possible with
these storms.

Locations impacted include...
Danville...
Yanceyville...
Bethel...
Turbeville...
and Providence.

LAT...LON 3640 7962 3667 7942 3664 7871 3659 7871
      3656 7874 3654 7873 3654 7914 3630 7915
TIME...MOT...LOC 2018Z 278DEG 23KT 3661 7946 3647 7956

MBS
Special weather statement, May 31, 4:55 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT WED MAY 31 2017

NCZ001-002-VAZ009-015-312145-
Ashe-Alleghany-Grayson-Smyth-
455 PM EDT WED MAY 31 2017

...A THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY AND NORTHERN
ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL SMYTH
AND SOUTHWESTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 454 PM EDT, a thunderstorm was located near Whitetop, moving east
at 30 mph.

Winds around 40 mph and locally heavy rainfall are possible with
this storm.

Locations impacted include...
Lansing...
Whitetop...
Mouth Of Wilson...
Troutdale...
and Volney.

LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
      3661 8165 3662 8162 3663 8160 3664 8161
      3664 8162 3671 8166 3671 8119 3644 8122
      3652 8171 3653 8171
TIME...MOT...LOC 2054Z 275DEG 26KT 3662 8173

MBS
Special weather statement, May 31, 5:27 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT WED MAY 31 2017

NCZ003-004-VAZ032-043-312230-
Stokes-Surry-Henry-Patrick-
527 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SURRY...NORTHERN
STOKES...NORTHWESTERN HENRY AND PATRICK COUNTIES AND THE NORTHERN
CITY OF MARTINSVILLE...

At 526 PM EDT, strong thunderstorms extended from near Mabry Mill to
Ararat. Movement was east at 15 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Martinsville...
Mount Airy...
Stuart...
Ararat...
and Spencer.

LAT...LON 3654 8065 3656 8061 3657 8061 3666 8050
      3665 8049 3669 8046 3679 8033 3679 8004
      3678 8001 3679 8003 3679 7973 3644 8017
TIME...MOT...LOC 2126Z 276DEG 14KT 3674 8035 3659 8054

MBS
Special weather statement, May 31, 5:56 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT WED MAY 31 2017

NCZ003-004-312230-
Stokes-Surry-
556 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY AND WESTERN STOKES COUNTIES...

At 556 PM EDT, a strong thunderstorm was located near Woodville,
moving east at 25 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Danbury...
and Francisco.

LAT...LON 3643 8073 3655 8063 3646 8017 3629 8030
TIME...MOT...LOC 2156Z 281DEG 21KT 3646 8053

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:01 PM EDTSpecial Weather StatementRNKStokes29 min
May 31, 4:19 PM EDTSpecial Weather StatementRNKCaswell56 min
May 31, 5:56 PM EDTSpecial Weather StatementRNKStokes34 min
May 31, 6:56 PM EDTSpecial Weather StatementRNKYadkin64 min
May 31, 7:06 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham39 min
May 31, 7:43 PM EDTSevere Thunderstorm WarningRNKCaswell17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.